OverdoseAwareness Day 2022 FBNAPERVILLE – In recognition of International Overdose Awareness Day, State Senator Laura Ellman is encouraging Illinoisans to familiarize themselves with resources available to help identify and address overdoses.

“Opioids are killing people at record rates,” said Ellman (D-Naperville). “We all know someone who has lost a loved one to an overdose. While we work to address the underlying causes of the opioid epidemic, it’s important that we save as many lives as we can in the meantime. By educating ourselves and learning how to respond to a crisis, we can make a real impact in our communities.”

Ellman has fought to combat the opioid epidemic across Illinois. In the spring 2021 legislative session, Ellman passed Alex’s Law, named for 25-year-old Naperville resident, Alex Green, who died of an opioid overdose in 2018. Alex had been with others at the time of his overdose, but none of the individuals on the scene called 911 for assistance. This meant the officers who arrived on scene were not able to identify what had happened until it was too late. Alex’s Law protects people seeking help for an individual experiencing an opioid overdose from being arrested, and is meant to help bystanders take quick action without fear.

Another piece of legislation sponsored by Ellman that was signed into law this summer is on track to make naloxone, an opioid overdose reversal drug, more accessible to all Illinoisans. The measure prohibits insurers and Medicaid from charging a copay for the drug. Naloxone can be lifesaving for people overdosing on opioids, but can often cost up to $140 for two doses. According to the CDC, more than 100,000 people in the United States died from an opioid overdose in 2020 – and in one out of three cases, a bystander was present who could have saved the person’s life if naloxone had been accessible.

Ellman encourages Illinoisans to learn more about the resources available in the case of an overdose, and to educate themselves on how to spot and respond to an overdose. Signs of overdose often include:

  • Loss of consciousness
  • Awake but unable to talk
  • Slow, shallow, or erratic breathing
  • Slow or erratic pulse
  • Choking or gurgling sounds
  • Vomiting
  • Pale or clammy face
  • Blue or purple fingernails or lips

If a person under the influence of opioids is displaying these symptoms, the best thing to do is act quickly by administering naloxone, if on hand, and call 911.

“When someone is overdosing, time is of the essence,” Ellman said. “I’m proud of the work we’ve done in Illinois to make help and necessary resources more accessible to those experiencing an emergency, and I hope residents will take advantage of the availability of resources and information in preparation to help a neighbor in need.”

More information about opioid overdoses is available on OverdoseDay.com, and Illinois residents can find free naloxone near them by visiting the Illinois Department of Public Health’s website and clicking on ‘Naloxone Distribution Locations’.

COVID-19 Resources

eNewsletter Signup
  1. First Name(*)
    Invalid Input
  2. Last Name(*)
    Invalid Input
  3. Your Email(*)
    Please let us know your email address.

Contact Info

District Office
475 River Bend Rd., Suite 500
Naperville, IL 60540
Phone: (630) 601-9961

Springfield Office
M113 Capitol Building
Springfield, IL 62706
Phone: (217) 782-8192